Log In
Saturday 22nd October 2016

Jaw condition linked to dental drug

6th January 2009

The number of patients taking widely prescribed oral osteoporosis treatments who develop a necrotic jaw condition may be much greater than doctors think.


A risk in patients taking the drug intravenously, in higher doses, has already been identified.

However, this risk was thought to be more linked to the underlying condition of osteoporosis than to the actual drug.

Previously, the risk of developing osteonecrosis of the jaw (ONJ) from bisphosphonates in pill form was considered a subject of no concern.

But Parish Sedghizadeh of the University of Southern California School of Dentistry said that his clinic now sees one to four new occurrences of ONJ in one week, up from once a year in the past.

This surge of patients with ONJ led him to study the phenomenon. Sedghizadeh said that ONJ is more frequent than people would like to think.

The jaw complication has been noticed in patients who are on Fosamax for as little as one year.

James Liu of University Hospitals in Cleveland said the finding does not mean that people should stop taking the drug if they are already taking it.

However, he said that it does mean that there may be more frequent side effects than was previously known.

Bisphosphonates are medications used to increase bone mass in people who might otherwise experience fractures.

In addition, they are used to counteract bone "turnover" in patients suffering from cancer that has entered their bones. They are also given to patients suffering from the blood cancer known as multiple myeloma.

Use of bisphosphonates has been associated with an increased risk of atrial fibrillation, which is an abnormality in heart rhythm.

It has also been implicated in unusual cases of thigh fracture, and in inflammatory eye disease.

The study authors found that a prevalence of about 4% of just over 200 patients taking Fosamax had an active case of ONJ.

All were patients who had been given dental work such as a removed tooth. The condition seems to occur most frequently after a tooth extraction.

Sedghizadeh guessed that the drugs might allow bacteria to stick to bone left exposed by the removal of a tooth.

However, no one can see why bisphosphonates only appear to have this peculiar effect where jaw bones are concerned.

The USC School of Dentistry has begun to screen their patients for bisphosphonate use.

Saghziadeh said that the patient is given an anti-microbial, anti-fungal rinse one week before or after an operation.

He said that if they have been on bisphosphonates six months or a year or longer, there is a prevention protocol which has been very effective.

A statement released by Merck & Co, the maker of Fosamax, said there were no noted reports of ONJ in controlled trials involving more than 17,000 patients.

The statement said that the study was unreliable as a source of valid scientific conclusions regarding the prevalence of ONJ.


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based applications for healthcare
© Mayden Foundation 2016